edoc

Simvastatin induces mitochondrial dysfunction and increased atrogin-1 expression in H9c2 cardiomyocytes and mice in vivo

Bonifacio, Annalisa and Mullen, Peter J. and Mityko, Ileana Scurtu and Navegantes, Luiz C. and Bouitbir, Jamal and Krähenbühl, Stephan. (2016) Simvastatin induces mitochondrial dysfunction and increased atrogin-1 expression in H9c2 cardiomyocytes and mice in vivo. Archives of Toxicology, 90 (1). pp. 203-215.

Full text not available from this repository.

Official URL: https://edoc.unibas.ch/61969/

Downloads: Statistics Overview

Abstract

Simvastatin is effective and well tolerated, with adverse reactions mainly affecting skeletal muscle. Important mechanisms for skeletal muscle toxicity include mitochondrial impairment and increased expression of atrogin-1. The aim was to study the mechanisms of toxicity of simvastatin on H9c2 cells (a rodent cardiomyocyte cell line) and on the heart of male C57BL/6 mice. After, exposure to 10 μmol/L simvastatin for 24 h, H9c2 cells showed impaired oxygen consumption, a reduction in the mitochondrial membrane potential and a decreased activity of several enzyme complexes of the mitochondrial electron transport chain (ETC). The cellular ATP level was also decreased, which was associated with phosphorylation of AMPK, dephosphorylation and nuclear translocation of FoxO3a as well as increased mRNA expression of atrogin-1. Markers of apoptosis were increased in simvastatin-treated H9c2 cells. Treatment of mice with 5 mg/kg/day simvastatin for 21 days was associated with a 5 % drop in heart weight as well as impaired activity of several enzyme complexes of the ETC and increased mRNA expression of atrogin-1 and of markers of apoptosis in cardiac tissue. Cardiomyocytes exposed to simvastatin in vitro or in vivo sustain mitochondrial damage, which causes AMPK activation, dephosphorylation and nuclear transformation of FoxO3a as well as increased expression of atrogin-1. Mitochondrial damage and increased atrogin-1 expression are associated with apoptosis and increased protein breakdown, which may cause myocardial atrophy.
Faculties and Departments:03 Faculty of Medicine > Bereich Medizinische Fächer (Klinik) > Klinische Pharmakologie > Klinische Pharmakologie (Krähenbühl)
03 Faculty of Medicine > Departement Klinische Forschung > Bereich Medizinische Fächer (Klinik) > Klinische Pharmakologie > Klinische Pharmakologie (Krähenbühl)
03 Faculty of Medicine > Departement Biomedizin > Department of Biomedicine, University Hospital Basel > Clinical Pharmacology (Krähenbühl)
05 Faculty of Science > Departement Pharmazeutische Wissenschaften > Pharmazie > Pharmakologie (Krähenbühl)
UniBasel Contributors:Krähenbühl, Stephan
Item Type:Article, refereed
Article Subtype:Research Article
ISSN:1432-0738
Note:Publication type according to Uni Basel Research Database: Journal article
Identification Number:
Last Modified:09 Apr 2019 15:58
Deposited On:09 Apr 2019 15:58

Repository Staff Only: item control page